Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 31, NWS Salt Lake City, UT

August 8, 2024Emery County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 8, 2024, 2:35 PM MDT for Emery County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2024, 2:35 PM MDT (20:35 UTC)
Expired
Aug 8, 2024, 5:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Emery County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 215 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WGUS55 KSLC 082035
FFWSLC
UTC015-055-082345-
/O.NEW.KSLC.FF.W.0031.240808T2035Z-240808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
235 PM MDT Thu Aug 8 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southern Emery County in central Utah...
  Northern Wayne County in southern Utah...

* Until 545 PM MDT.

* At 235 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across San Rafael Swell, specifically over the Behind 
  the Rocks road, and upper Little Wildhorse, Bell, Ding, Dang, and 
  Crack Canyon slot canyons. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Goblin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3876 11076 3865 11065 3847 11075 3847 11087
      3870 11098

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
832 
WGUS75 KSLC 082213
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
413 PM MDT Thu Aug 8 2024

UTC015-055-082345-
/O.CON.KSLC.FF.W.0031.000000T0000Z-240808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
413 PM MDT Thu Aug 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR SOUTHERN EMERY AND NORTHERN WAYNE COUNTIES...

At 413 PM MDT, Doppler radar estimates of between 0.75 and 1.5 
inches of rain fell from earlier thunderstorms along Behind the Reef 
Road, with 0.50 and 1.0 inch of rain in the upper Little Wildhorse 
and Bell slot canyon watersheds. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons,
         normally dry washes, and backcountry roads.

Some locations that will experience flash flooding include...
  Goblin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3876 11076 3865 11065 3847 11075 3847 11087
      3870 11098

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
837 
WGUS75 KSLC 082351
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
551 PM MDT Thu Aug 8 2024

UTC015-055-090001-
/O.EXP.KSLC.FF.W.0031.000000T0000Z-240808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
551 PM MDT Thu Aug 8 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN EMERY AND NORTHERN 
WAYNE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining backcountry road closures.

&&

LAT...LON 3876 11076 3865 11065 3847 11075 3847 11087
      3870 11098

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 4:40 AM MDT, 9 hours 55 minutes earlier.

Area forecast discussion, Aug 8, 4:40 AM MDT, 9 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
440 AM MDT Thu Aug 8 2024

.SYNOPSIS...A monsoon surge will bring the threat of heavy rain to
central and southern Utah into the weekend. More isolated
thunderstorms are expected across northern Utah.

&&

.SHORT TERM (Through 12Z Saturday)...It's going to be an
interesting short term forecast period as a monsoon surge brings
anomalously high PWs into the Desert Southwest through Saturday
morning (and beyond). Early morning upper air and satellite
analysis indicates broad ridging remains in place, centered on
the Utah/Arizona border region. Near zonal flow continues across
northern Utah. Mesoanalysis shows PWs up to 1.2" or so across
southwestern Utah. Surface dewpoints correlate this moisture
advection, with a significant portion of the lower elevations of
southern Utah seeing dewpoints in the low to mid 50s...with some
locations approaching 60.

By afternoon, SBCAPE values are forecast to range between
1000-2000 J/kg, which is quite elevated for Utah. The NAM Nest per
usual represents the higher end of SBCAPE values, near 2500 J/kg
on the high end. Deep layer shear is a bit less than one would
typically associate with strong convection, around 20kts or so.
CAMS have consistently shown an elevated signal for strong
convection to develop across the Pine Valleys over to Brian Head
and shift south into lower Washington County after 4 PM. With a
deep, largely untapped reservoir of significant instability, this
would suggest the threat for at least periodic strong convection
and very heavy rain. Debated issuing a flood watch for lower
Washington County...but decided to give it another run and let the
dayshift mull it over a bit. Outside of this area, any
thunderstorms across southern Utah will be capable heavy rain and
thus the flash flood threat is elevated across all of southern
Utah. In addition, those near recent burn scars including the
Silver King Mine burn scar should monitor for potential heavy rain
today.

By Friday, median HREF PWs are up to 1-1.4" across the bulk of
southern Utah, with a general 500-1250 J/kg SBCAPE will again
support an elevated flash flooding threat through much of southern
Utah. A flood watch may be a reasonable approach for Friday
afternoon and evening, particularly for the lower elevations of
southern and eastern Utah. Storm motions look to support the
highest flood threat for Capitol Reef, the Escalante drainages,
the Grand Staircase and the Glen Canyon area. Will again let
the day shift get another model run in and coordinate with
relevant partners.

Either way, it's going to be a busy couple of days for central and
southern Utah. If your plans take you outdoors, consider avoiding
slot canyons, normally dry washes and take extra care near recent
burn scars.

.LONG TERM (After 12Z Saturday)...The period will mainly consist
of zonal flow as the jet stream stays positioned across the
northern CONUS. High pressure across the southwest and southern
CONUS will keep moisture in place for the entire CWA through the
weekend and early next week before a drier air mass begins to
filter in by the middle of next week.

Saturday will be the hottest day of the period, particularly
across northern Utah (~5 degrees above normal), before higher
moisture advects further north early next week. Saturday and
Sunday will pose a flash flood risk across central and southern
Utah as PWATs will be near the 90th-95th percentile with ensemble
means near 1.3". PWATs will remain elevated across southern Utah,
but gradually taper through midweek closer to normal values for
this time of year. As such, the flash flood threat will also start
to taper. Across northern Utah/SW Wyoming, PWATs peak on Monday
with ensemble means ~0.9", which would coincide with the 90th
percentile for this time of year. Additionally, an approaching
shortwave will lead to more widespread convection. Modest
instability on Monday could result in strong to severe convection
across northern Utah/SW Wyoming. PWATs lower by midweek closer to
climatological normals resulting in less of a flash flood risk.

Guidance has started to trend away from a deeper PNW trough for
early next week. Instead, ~49% of guidance has a modest trough
moving into the Great Basin that could lead to some shortwave
ridging ahead of the main passage of the trough by midweek.
However, 51% of the members keep more of a zonal pattern with the
potential for embedded shortwaves to bring more convection.

&&

.AVIATION...KSLC...VFR conditions will persist through the period
for the KSLC terminal. Conditions today will be dry with some
scattered high clouds. Winds will be light and diurnally driven
with southerly flow transitioning to northerly flow during the
afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
through the period for the entire airspace. The northern half of
the airspace will stay dry with light and variable winds and some
scattered high clouds. Afternoon convection will develop across
the southern half of the airspace and persist through the evening
with gusty and erratic outflow winds, frequent lightning, and
heavy rainfall.

&&

.FIRE WEATHER...A monsoon surge will continue into the weekend,
bringing showers and thunderstorms to central and southern Utah.
There is an elevated threat of heavy rain for southern Utah.
Meanwhile, across northern Utah, humidities will increase through
the weekend but any convection will be more isolated.

Guidance suggests a drier, breezier pattern will build into
western Utah Monday, with somewhat higher humidities remaining
across eastern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:32 PM MDTSevere Thunderstorm WarningSLCIron28 min
Aug 8, 4:59 PM MDTSpecial Weather StatementSLCIron31 min
Aug 8, 5:29 PM MDTSpecial Weather StatementSLCIron31 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.